Illinois, 2002

Flood in Illinois, April 28 to 30, 2002

April 28 to 30, 2002 · NWS LSX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 3:55 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 28, 3:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
455 AM CDT SUN APR 28 2002

SFC BNDRY CLRD FAR SE ZNS ARND 07Z...WITH MUCH DRIER AND MORE STBL
AIR FILTERING INTO AREA IN ITS WAKE.  COLD AIR SC MUCH FURTHER S
THAN WAS ANTICIPATED BY THIS TIME...WHICH ALSO IMPLIES THAT THE
COLDER AIR IS ALSO MUCH FURTHER S.  THIS CERTAINLY GIVES CREDENCE TO
00Z RUNS WHICH FCSTG 85H TEMPS 3-6 DEGREES LWR THAN ON SAT MRNGS 00Z
GUID.

BLV THAT COLDER AIR AND LOTS OF CLDS WL REALLY CAUSE TEMPS TO
STRUGGLE TO WRM TDA.  ALTHO E AND S ZNS ARE STILL QUITE MILD
ATTM...ERY MRNG CAA SHUD DROP THEM INTO THE 50S BY DAYBREAK...WITH
THE ARRIVAL OF THE CLDS THEN LIMITING THE WRMUP DURG THE AFTN.
ALTHO LT APRIL SUNSHINE SHUD TRY TO BRK UP THE EDGES OF THE
EXTENSIVE POST SYSTEM CLD DECK...SHUD ALSO SEE QUITE A BIT OF CU
FORM DUE TO WET GROUND...COLD AIR ALFT...AND CYC CRCLN.

FWC MOS HS BEEN VERY MILD FOR TDA UNTIL THE NEW 00Z PKG CAME
OUT...AND THEY HV NOW DROPPED SM 10 TO 15 DEGREES AND ARE IN FAIRLY
GD AGREEMENT WITH THE MAV NUMBERS...THAT HV BEEN CONSISTENTLY COOL
FOR TDA.  SAT AFTN DAY SHIFT CORRECTLY ADJ TEMPS IN GOING FCST
DOWNWARD FOR TDA...AND WL KNOCK OFF ANOTHER CAT OR SO ON NEW PKG.
COOL WX SHUD CONT TNGT...AS SFC RDG DRIFTS INTO AREA.

BIGGEST QUESTION IN SHTTRM IS HOW TO HNDL WX TRENDS HDG INTO THE NEW
WORK WEEK.  AVN RUN ON SAT AMPLIFIED TROFG OVR N CNTRL U.S. MORE
THAT PREV RUNS...AND 00Z AVN OUTPUT CONTS THIS TREND.  IN ADV OF
TROF...RATHER WK SCNDRY CDFNT IS FCST TO DROP INTO AREA DURG THE DAY
ON MON.  BOTH THE ETA AND AVN MDLS HINT THAT THERE WL BE JUST ENUF
SFC/LO LVL RETURN FLOW ON BACK SIDE OF SFC RDG TO TRNSPRT L50 DWPTS
INTO FA...ALG AND JUST AHD OF THIS FNT.  THIS MODEST
INSTABILITY...ALONG WITH FAIRLY COOL MID LVL TEMPSAND SHTWV
ENERGY...SHUD BE JUST ENUF TO BRING A CHC OF TSRA TO AREA WITH
FROPA.

MID WEEK STILL LKS ACTIVE AS SHTWVS IN STG W FLOW WL BGN TO INTERACT
WITH INTENSIFYING AND QSNTRY FNTL ZN.  IF 00Z AVN RUN IS CORRECT...
MOST FNTL LFT WL OCR IN THE VCNTY OF THE MO/AR BDR...WHICH WULD MAKE
THE PCPN HARD PRESSED TO REACH OUR N AREAS.  HWVR...A SLGT NWD SHIFT
CULD EASILY...AND DRAMATICALLY...CHG THIS SCENARIO...SO WL CONT WITH
GOING FCSTS FOR WED AND THU WHICH HAS PCPN ACR ENTR CWFA.

.STL...NONE
TRUETT

In the hours before

Special weather statement, Apr 28, 1:00 AM CST, 6 hours before
ILZ060-064-065-069-070-074-079-MOZ084-085-099-280715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT SUN APR 28 2002

...PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI HAVE
BEEN CLEARED FROM TORNADO WATCHES 161 AND 162...

THE THREAT FOR SEVERE WEATHER HAS MOVED SOUTHEAST OF THE AREA...
THEREFOR THE FOLLOWING COUNTIES IN SOUTHEASTERN MISSOURI HAVE BEEN
CLEARED FROM TORNADO WATCH 162:  IRON...REYNOLDS...AND MADISON.

IN ADDITION...THE FOLLOWING COUNTIES IN ILLINOIS HAVE BEEN CLEARED
FROM TORNADO WATCH 161:  RANDOLPH...WASHINGTON...CLINTON...BOND...
MONTGOMERY...FAYETTE...AND MARION.

CARNEY
Special weather statement, Apr 28, 6:40 AM CST, 20 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
740 AM CDT SUN APR 28 2002

THREATS THROUGH TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

DISCUSSION...
HIGH PRESSURE WILL PUSH INTO THE REGION TODAY...PROVIDING THE AREA
WITH A COOL...DRY...AND STABLE AIRMASS.

OUTLOOK FOR MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED.  HOWEVER...A WEAK COLD FRONT MAY
PRODUCE A FEW SHOWERS AND THUNDERSTORMS IN AREAS ALONG AND NORTH OF
INTERSTATE 70...ESPECIALLY MONDAY AFTERNOON.

TRUETT

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adams

When
April 28, 7:00 AM CST to April 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Heavy rain during the last week of April pushed the Mississippi River over its banks. The flooding was relatively minor but worsened and continued into May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290087.